NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, October 25, 2016
Addiction and Substance Abuse
I am a college student and I suffer from migraines. I have found ways to manage them fairly well. One of the tools I used to use was caffiene. I would use it to help me do what I needed to do when I had a migraine. When my body became dependent it stopped responding to low doses of caffiene and the higher doses cause side effects that worsen my migraines.
I have weaned myself off of caffiene several times only to get more addicted the next time. I have two questions here.
1. I was prescribed adderall for ADD. I don`t take it on a regular basis and I avoid mixing it with Caffeine in large amounts. When I do take adderall, it is generally only a single dose. While i am on that dose I don`t get caffiene withdrawl symptoms nearly as much. Does the adderall replace the caffiene and therefore halt my progress towards weaning myself off? Does the action of adderall simply replace the caffiene`s action and keep feeding my addiction?
2. Caffiene has a half life of only about 4 hours. However there seem to be effects of it that last into the next day. One day I can make it on one cup of coffee and my withdrawl symptoms are fine. The next day it will take two cups of coffee to have the same effect. The third day one cup of coffee will do fine. Can you explain this?
I know my problems are relatively minor compared to some of the things discussed on this forum, but taking control of my migraines means taking control of my life. What I am really looking for here is not simple answers but an explanation that will give me understanding of the mechanisms of addiction that will help me manage my migraines better.
Thanks for your questions. There are several things that are known, and some things that you ask about are unknown.
It is known that 1) ANY caffeine use in a person that is bothered by migraines, is probably not a good idea, and that actually means ANY. Most neurologists who specialize in headache pain management believe that caffeine is actually a very problematic substance when it comes to either tension type or vascular type head pain syndromes.
2) There is little connection between headache syndromes and use of psycho-stimulants like Adderall.
3) Caffeine does have a "double bump" effect on mood and alertness with active metabolites producing a rebound stimulant effect 12-18 hours after caffeine use. This sometimes explains the difficulty sleeping etc that happens later in the evening or the next day.
4) There are WIDE variations in the amount of effect that caffeine has on individuals. Some people are quite sensitive and others are not.
5) There are wide variations between the caffeine content of different beverages ... Decaf coffee from some specialty brands has much less caffeine than the same brand's regular coffee. However, it can have almost as much caffeine as the regular coffee of some grocery store brands. So even decaf coffee can be potentially problematic. What is not known is much about interactions between caffeine withdrawal and use of psycho-stimulants like Adderall.
I hope this is helpful to you, if you have additional questions or follow-up comments please do not hesitate to send them in. Thank you for visiting NetWellness.
Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University